Alert archive / Kansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 154, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 10, 2010, 4:40 PM CDT for Ford County, Kansas. It was in force for 38 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2010, 4:40 PM CDT (21:40 UTC)
- Expired
- Aug 10, 2010, 5:18 PM CDT
- In force
- 38 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
County Ford County, KS
The radar
The Dodge City radar (KDDC), 8 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 4:48 PM CDT | HAIL 0.75 | 1 Nw Dodge City, KS | |
| Aug 10, 4:55 PM CDT | HAIL 1 | 2 N Dodge City, KS | CONSIDERABLE NICKEL SIZED HAIL OCCURRED, AS WELL. |
| Aug 10, 4:55 PM CDT | HAIL 1 | 2 N Dodge City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.7 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 930 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 1513 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- -50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
045 WUUS53 KDDC 102140 SVRDDC KSC057-102230- /O.NEW.KDDC.SV.W.0154.100810T2140Z-100810T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 440 PM CDT TUE AUG 10 2010 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN FORD COUNTY IN SOUTHWEST KANSAS. * UNTIL 530 PM CDT * AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES SOUTHWEST OF DODGE CITY...MOVING NORTHEAST AT 15 MPH. A SECOND SEVERE THUNDERSTORM WAS LOCATED 4 MILES EAST OF DODGE CITY...ALSO MOVING NORTHEAST AT 15 MPH. THIS THUNDERSTORM IS CAPABLE OF PRODUCING NICKEL SIZED HAIL AND WIND GUSTS TO 60 MPH. * LOCATIONS IMPACTED INCLUDE... DODGE CITY... FT. DODGE... WRIGHT... SPEARVILLE... RURAL RESIDENCES OF NORTHWESTERN FORD COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3790 9971 3772 9976 3766 10016 3786 10019 TIME...MOT...LOC 2138Z 211DEG 16KT 3774 10005 $$ 01
2 follow-up statements
743 WWUS53 KDDC 102210 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 510 PM CDT TUE AUG 10 2010 KSC057-102230- /O.CON.KDDC.SV.W.0154.000000T0000Z-100810T2230Z/ FORD KS- 510 PM CDT TUE AUG 10 2010 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR NORTHWESTERN FORD COUNTY... AT 503 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH WAS LOCATED 6 MILES NORTH OF DODGE CITY...MOVING NORTHEAST AT 15 MPH. THE THUNDERSTORM WAS WEAKENING...AND THE THREAT OF SEVERE WEATHER WAS DECREASING. PRECAUTIONARY/PREPAREDNESS ACTIONS... VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. SIGNIFICANT PONDING OF WATER IS POSSIBLE ON ROADWAYS AND POOR DRAINAGE AREAS WILL FILL QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD. && LAT...LON 3790 9971 3772 9976 3766 10016 3786 10019 TIME...MOT...LOC 2208Z 211DEG 16KT 3786 9996 $$ 01
595 WWUS53 KDDC 102218 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 518 PM CDT TUE AUG 10 2010 KSC057-102227- /O.CAN.KDDC.SV.W.0154.000000T0000Z-100810T2230Z/ FORD KS- 518 PM CDT TUE AUG 10 2010 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FORD COUNTY IS CANCELLED... THE SEVERE THUNDERSTORM THAT MOVED THROUGH DODGE CITY HAS WEAKENED OVER RURAL NORTHERN FORD COUNTY AND NO LONGER POSES A THREAT OF SEVERE WEATHER. LAT...LON 3790 9971 3772 9976 3766 10016 3786 10019 TIME...MOT...LOC 2217Z 211DEG 16KT 3789 9994 $$ 01
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:17 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Aug 10, 3:17 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 317 PM CDT TUE AUG 10 2010 .DISCUSSION... DAYS 1-2... WEAK SHORTWAVE TROUGH OVER THE NORTHERN PLAINS THIS MORNING WILL EXIT INTO THE UPPER MIDWEST BY WEDNESDAY. THE NEXT UPPER TROUGH OVER THE PACIFIC NORTHWEST THIS MORNING WILL DIG SOUTHWARD INTO OREGON BY WEDNESDAY AND THEN PROGRESS EASTWARD INTO THE NORTHERN AND CENTRAL ROCKIES BY THURSDAY. THE FRONT ASSOCIATED WITH THIS TROUGH WILL NOT MAKE IT INTO OUR FCST AREA UNTIL LATER THURSDAY NIGHT. HOWEVER, UNTIL THEN, A WIND SHIFT LINE/WEAK FRONT IS FORECAST BY THE NAM TO REMAIN IN TACT, ALBEIT IN A WEAKENED STATE, ACROSS NORTHWEST KANSAS. THIS WILL RESULT IN SMALL CHANCES FOR AFTERNOON AND EARLY NIGHTTIME THUNDERSTORMS THROUGH THURSDAY. MEANWHILE, A RESUMPTION OF MID-LEVEL DOWNSLOPE FLOW AHEAD OF THE SYSTEM IS ADVERTISED TO BRING VERY HOT AIR BACK INTO THE FCST AREA. THE NAM MAX TEMP GRIDS WERE ACCEPTED, WITH THE HOTTEST TEMPS BEING ON THE LOWER TERRAIN AS THE MID LEVEL AIR MOVES DOWNSLOPE AND THEN MIXES TO THE SFC. DAYS 3-7... THE UPPER HIGH PRESSURE WILL REMAIN CENTERED OFF TO OUR SOUTHEAST THROUGH DAY 7, BUT NOT SO FAR AS TO TAKE THE CURRENT HEAT WAVE WITH IT. WE WILL BE UNDER HIGH PRESSURE AT THE SURFACE FROM SATURDAY INTO SUNDAY, WITH ONE FRONT PASSING THROUGH FRIDAY NIGHT AND ANOTHER ONE CROSSING SOUTHEAST THROUGH OUR CWA SUNDAY NIGHT. AS WE HEAT UP EACH AFTERNOON, THUNDERSTORMS WILL BE POSSIBILITY EACH LATE AFTERNOON AND EVENING. THERE WILL BE BETTER CHANCES IN OUR EAST WHERE THE LOW LEVEL FLOW WILL PUMP MOISTURE INTO OUR EASTERN CWA. AS THE FRONT COMES DOWN FRIDAY NIGHT, HAVE PLACED 30 POPS IN OUR EAST AND 20 POPS IN THE WEST. SO, WHEN THE FRONT SAGS DOWN INTO OKLAHOMA ON SATURDAY, INCREASED MID LEVEL CLOUDS SHOULD SPILL INTO WESTERN KANSAS FROM THE NORTHWEST. SO, DO NOT EXPECT SATURDAY OR SUNDAY TO BE AS WARM AS PREVIOUSLY THOUGHT. LOWERED MAX T'S INTO THE UPPER 80S IN OUR NORTHWEST HALF AND TO AROUND 90F IN OUR SOUTHEASTERN HALF. THIS IS AT OR JUST BELOW CLIMATOLOGICAL NORMS. ALSO, TOOK POPS OUT OF SUNDAY AS THE FRONT SOUTH OF US SHOULD BE THE MAIN FOCUS FOR STORMS. HOWEVER, AS ANOTHER WEAK COLD FRONT SLIPS THROUGH SUNDAY NIGHT, THE SUN WILL RETURN FOR MOST OF THE DAY MONDAY AND TUESDAY AND CONVECTIVE TEMPERATURES COULD BE REACHED EACH AFTERNOON AND EVENING. 20 POPS WILL BE RE-INTRODUCED FOR MON AND TUES AND TEMPERATURES WILL RAISE INTO THE LOWER 90S. MIN T'S THROUGH THE 3 TO 7 DAY PERIOD WILL GENERALLY BE IN THE MID TO UPPER 60S IN OUR NORTHWEST AND RANGE TO THE MID 70S IN OUR SOUTHEASTERN CWA. && .AVIATION... VFR CONDITIONS WILL PREVAIL OVERALL, BUT THERE IS A SLIGHT CHANCE A THUNDERSTORM COULD APPROACH THE KDDC OR KHYS TERMINALS. FOR NOW, THE TAFS WILL ONLY INCLUDE A 040-050CB CLOUD GROUP AND NOT PREVAIL WITH TSRA. IF A THUNDERSTORM APPROACHES ANY TERMINAL, THE TAFS WILL BE UPDATED. AFTER 03Z, EXPECT QUICKLY DIMINISHING CLOUDS AND WINDS RETURNING TO LIGHT AND VARIABLE. && .PRELIMINARY POINT TEMPS/POPS... DDC 71 103 72 104 / 20 20 20 10 GCK 68 103 69 103 / 20 20 20 10 EHA 67 101 68 102 / 20 20 20 10 LBL 69 103 71 104 / 20 20 20 10 HYS 73 103 73 105 / 20 20 20 10 P28 75 102 75 105 / 30 20 20 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN24/12
Hazardous weather outlook, Aug 10, 3:28 AM CDT, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 328 AM CDT TUE AUG 10 2010 KSZ030-031-043>046-061>066-074>081-084>090-111000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 328 AM CDT TUE AUG 10 2010 /228 AM MDT TUE AUG 10 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY INTO EARLY EVENING ACROSS MUCH OF SOUTHWEST AND SOUTH CENTRAL KANSAS AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING SMALL HAIL, BRIEF HEAVY RAINFALL, GUSTY WINDS UP TO 50 MPH, AND CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE FOR MORE THUNDERSTORMS AGAIN FRIDAY NIGHT INTO THE WEEKEND AS A COLD FRONT PUSHES INTO WESTERN KANSAS. IT IS TOO EARLY TO DETERMINE WHETHER ANY STORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
In the hours before
Local storm report, Aug 10, 4:06 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
406 PM CDT TUE AUG 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 4 ENE PLAINS CITY 37.29N 100.53W
08/09/2010 E0.88 INCH MEADE KS LAW ENFORCEMENT
1030 PM TSTM WND DMG DODGE CITY 37.76N 100.01W
08/09/2010 FORD KS NWS EMPLOYEE
A NATIONAL WEATHER SERVICE EMPLOYEE REPORTED A BACKYARD
FENCE BLOWN HALF WAY OVER AS A RESULT OF A THUNDERSTORM
WIND GUST AT AROUND 1030PM. THE WIND GUST WAS ESTIMATED
AT AROUND 70 MPH.
1040 PM TSTM WND DMG 2 N DODGE CITY 37.79N 100.01W
08/09/2010 FORD KS NWS EMPLOYEE
THE TOP HALF OF AN 8-INCH DIAMETER TREE WAS SNAPPED OFF.
THE TIME WAS ESTIMATED.
1048 PM TSTM WND DMG 5 N DODGE CITY 37.83N 100.01W
08/09/2010 FORD KS NWS EMPLOYEE
A TRAMPOLINE WITH A WIRE CAGE WAS FLIPPED OVER AND BLOWN
ABOUT 90 YARDS AWAY. ALSO, TWO 15-FOOT PINE TREES WERE
SNAPPED AT THE BASE. THE ESTIMATED WIND SPEED WAS 65 MPH.
1048 PM TSTM WND GST 5 N DODGE CITY 37.83N 100.02W
08/09/2010 E63.00 MPH FORD KS NWS EMPLOYEE
THE WINDS WERE ESTIMATED TO RANGE FROM 60 TO 65 MPH.
&&
BURKEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:05 PM CDT | Special Weather Statement | DDC | Meade | 40 min |
| Aug 9, 7:29 PM CDT | Special Weather Statement | DDC | Haskell | 46 min |
| Aug 9, 9:08 PM CDT | Special Weather Statement | DDC | Meade | 52 min |
| Aug 9, 9:10 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 50 min |
| Aug 9, 9:33 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 42 min |
| Aug 9, 11:05 PM CDT | Special Weather Statement | DDC | Hodgeman | 40 min |
| Aug 9, 11:18 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Trego | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.